One of the potential side-effects of having to take long-term high-dose oral steroids is cataracts. I developed these in both eyes a couple of years ago and now have to have them checked out at the hospital every six months. I've been for my appointment with the hospital optician this afternoon, having just got home, and I don't feel too wonderful about the situation. Now the cataracts aren't too bad at the moment, but I am aware of them and they do interfere with my sight a little. However, they're not yet at the stage of needing to be removed, even though they are slowly getting bigger. Last time I went to the hospital optician I was told that it's unlikely that any opthalmologist would operate on me because of my lungs, even with a local anaesthetic as there's still a risk. As you may be able to appreciate, this was rather upsetting as the prospect of going blind isn't great, especially when it's with something that can, in most people, be rectified relatively easily. Well, I saw a different optometrist today so I thought I'd check out her opinion on this matter, and was again upset by her confirming the unlikelihood of finding an opthalmologist that would be willing to remove my cataracts because of my asthma. She said that it's a matter of weighing up the risks, which is fair enough, but my question is what about over all quality of life? If/when the cataracts get to the stage where I can't drive then this will have serious implications on my mobility as I rely on my car for my independence, perhaps more so than many because of the mobility limitations my asthma imposes upon me. This, of course, is in addition to the life-changing situation of losing one's sight and the resulting isolation I imagine there to be. Oh, and it would mean that I would no longer be able to use my electric wheelchair (which I don't use all the time; only when I can't breathe enough to walk), therefore further reducing my mobility and independence. What of the emotional impact of all of that?
Another thing that the optometrist said was that the vitreous humour (the jelly-like stuff that sits behind the lens) in my eyes is thickening. She wasn't, however, at all forthcoming in what this means in terms of consequences or prognosis, other than it accounts for some of the large, black splodges I see. I'm the kind of person who deals with medical things by finding out as much as possible about them, what the possibilities are (positive and negative), what the diagnosis means, what the prognosis is, finding out how the affected body-part/-system works and then doesn't work, etc. So when I'm given half-information, such as that of the thickening in my vitreous humour, I begin to worry a little about what it means/doesn't mean for me, and when the giver of the news seems reluctant to give me more information I can feel as though things are being kept from me. Now it might be that it means very little and there are few consequences, and that the optometrist simply isn't telling me anything more because there's little to say, but it might be otherwise. I'll be looking things up online and finding out what I can for myself, so I will get back to you with what I learn in case you're interested.